Alert archive / Colorado / Flash Flood Warnings in 2004

Flash Flood Warning 15, NWS Goodland, KS

July 22, 2004Kit Carson County, Colorado

NWS Goodland, KS issued this flash flood warning at Jul 22, 2004, 6:07 PM MDT for Kit Carson County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2004, 6:07 PM MDT (00:07 UTC)
Expired
Jul 22, 2004, 9:00 PM MDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 54 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.1 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2004-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 62 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2004-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
62 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
687 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGLD 230009
FFWGLD
COC063-230300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
607 PM MDT THU JUL 22 2004

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO

* UNTIL 900 PM MDT

* AT 602 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS AND SPOTTERS
  REPORTED FLASH FLOODING FROM A THUNDERSTORM OVER SOUTHEASTERN KIT 
  CARSON COUNTY. FLOODING WAS REPORTED ON HIGHWAY 385 7 MILES TO 12 
  MILES SOUTH OF BURLINGTON.

* THE FLASH FLOODING WILL BE NEAR...
  RURAL SOUTHEASTERN KIT CARSON COUNTY THROUGH 900 PM MDT...

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

LAT...LON 3921 10222 3919 10234 3916 10235 3904 10229
      3904 10211

$$

ENTWISTLE
3 follow-up statements
000 
WGUS73 KGLD 230059
FFSGLD
COC063-230300-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
656 PM MDT THU JUL 22 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 900 PM MDT FOR SOUTHEASTERN
KIT CARSON COUNTY...

AT 652 PM MDT...FLASH FLOODING WAS STILL LIKELY ALONG HIGHWAY 385 
FROM 7 MILES SOUTH TO 12 MILES SOUTH OF BURLINGTON.  RADAR ESTIMATES 
BETWEEN 2.9 AND 3.9 INCHES OF RAIN HAS FALLEN OVER THAT AREA.

ADDITIONAL RAINFALL AMOUNTS OF 0.2 TO 0.3 INCHES ARE POSSIBLE IN THE 
WARNED AREA THROUGH 800 PM MDT.

IN HILLY TERRAIN THERE ARE MANY LOW WATER CROSSINGS WHICH ARE 
POTENTIALLY DANGEROUS IN HEAVY RAIN.  DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS.  THE ROADBED MAY NOT EXIST.  FIND ALTERNATE ROUTES.  
IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY 
VEHICLES AWAY.

LAT...LON 3921 10222 3919 10234 3916 10235 3904 10229
      3904 10211

$$

ENTWISTLE
000 
WGUS73 KGLD 230219
FFSGLD
COC063-230300-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
815 PM MDT THU JUL 22 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 900 PM MDT FOR SOUTHEASTERN
KIT CARSON COUNTY...

AT 815 PM MDT...RADAR DATA INDICATED FLASH FLOODING WAS STILL 
POSSIBLE ALONG HIGHWAY 385 FROM 7 TO 12 MILES SOUTH OF BURLINGTON.  
RADAR RAINFALL OVER THE WARNING AREA SUGGESTS 3 1/2 TO 4 INCHES OF 
RAIN HAS FALLEN SO FAR. 

ADDITIONAL RAINFALL AMOUNTS OF UP TO 0.3 INCHES ARE POSSIBLE IN THE 
WARNED AREA BEFORE THE RAIN ENDS BETWEEN 9 TO 10 PM.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY.  THE ROADWAY MAY NO LONGER BE INTACT.

LAT...LON 3921 10222 3919 10234 3916 10235 3904 10229
      3904 10211

$$

ENTWISTLE
000 
WGUS73 KGLD 230317
FFSGLD
COC063-230330-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
917 PM MDT THU JUL 22 2004

...FLASH FLOOD WARNING FOR SOUTHEASTERN KIT CARSON COUNTY HAS 
EXPIRED...

RAINFALL IS EXPECTED TO RAPIDLY DIMISH OVER HIGHWAY 385 FROM 7 MILES 
SOUTH TO 12 MILES SOUTH OF BURLINGTON.

WATER IS LIKELY TO BE PONDING IN DITCHES AND OTHER LOW LYING AREAS. 

LAT...LON 3921 10222 3919 10234 3916 10235 3904 10229
      3904 10211

$$

ENTWISTLE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 4:48 PM MDT, 1 hour 19 minutes earlier.

Area forecast discussion, Jul 22, 4:48 PM MDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
448 PM MDT THU JUL 22 2004

.DISCUSSION...

AFTER RECEIVING REPORTS OF 1.5 INCHES PLUS OF PRECIP IN LESS THAN
ONE HOUR FROM STORMS THIS AFTERNOON...HAVE DECIDED TO ISSUE A FLASH
FLOOD WATCH FOR THOSE COUNTIES HAVING HAD AREAS OF 2 TO 3 INCHES
LAST NIGHT.  FLASH FLOOD WATCH IS VALID UNTIL 12Z FRIDAY.

GFE AND TEXT UPDATE TO BE COMPLETED SHORTLY.

ENTWISTLE

&&

.PREV DISCUSSION...
200 PM MDT THU JUL 22 2004

TONIGHT THROUGH SUNDAY...
TONIGHT AND FRIDAY...COLD FRONT MOVING THROUGH THE AREA THIS
AFTERNOON...AND POST FRONTAL UPSLOPE REGIME WILL BE IN PLACE BY
TONIGHT. UPPER LEVEL DYNAMICS WILL HELP OUT WITH PRECIPITATION AS
WELL...WITH 500 MB WAVE DIGGING SOUTH ACROSS WESTERN KANSAS AND
PERSISTENT UPPER LEVEL DIVERGENCE IN RIGHT REAR QUADRANT OF JET. GFS
SUFFERING FROM A CONVECTIVE FEEDBACK QPF BULLSEYE ACROSS THE
NORTHEAST CWA TONIGHT...AND ROBS MOISTURE FROM THE WESTERN ZONES.
ETA/WRF/RUC LOOK MORE REALISTIC FOR AN UPSLOPE EVENT...AND
CATEGORICAL POPS WARRANTED ALL ZONES. NUMEROUS SHOWERS WILL LINGER
IN THE WEST ON FRIDAY AS UPSLOPE CONTINUES...TAPERING TO SCATTERED
SHOWERS IN THE EAST. TEMPERATURES WILL BE MUCH BELOW NORMAL UNDER AN
OVERCAST SKY AND NORTHEAST SURFACE WINDS...COULD EVEN SEE SOME
RECORD LOW HIGHS...AND WILL UNDERCUT THE MAV BY ABOUT 5F (CLOSE TO
MET AND UKMET GUIDANCE). CHANCE OF SHOWERS WILL GRADUALLY DIMINISH
AND COME TO AN END BY LATE FRIDAY NIGHT PER MAV POPS.

SATURDAY...SHORTWAVE TROUGH WILL TRACK SOUTHEASTWARD ACROSS THE
NORTHERN HIGH PLAINS DURING THE DAY AND CENTRAL HIGH PLAINS SATURDAY
NIGHT. MOISTURE/INSTABILITY AXIS WILL BE PUSHED AGAINST THE FRONT
RANGE...WHERE THUNDERSTORMS WILL INITIATE. SHEAR PROFILES WILL BE
FAVORABLE FOR A FEW SUPERCELLS TO DEVELOP OVER COLORADO SATURDAY
AFTERNOON...BUT AS THEY MOVE EASTWARD INTO KANSAS AND NEBRASKA
INTENSITY/COVERAGE SHOULD DIMINISH WITH THE LACK OF MOISTURE/LOSS OF
DAYTIME HEATING. MET/MAV IN GOOD AGREEMENT FOR HIGHS AND NO PLANS TO
DEVIATE.

SUNDAY...SHORTWAVE RIDGING WILL BE MOVING THROUGH IN THE NORTHWEST
FLOW ALOFT. NONETHELESS...STEEP LAPSE RATES WILL BE IN PLACE AGAIN
OVER EASTERN COLORADO. DAYTIME HEATING OVER THE PALMER
DIVIDE/CHEYENNE RIDGE SHOULD BE ENOUGH TO INITIATE THUNDERSTORMS.
MOISTURE AND INSTABILITY AXIS FURTHER EAST THAN SATURDAY...AKRON TO
LA JUNTA...AND STORMS SHOULD MAKE BETTER HEADWAY INTO
KANSAS/NEBRASKA DURING THE EVENING BEFORE DIMINISHING WITH LOSS OF
DAYTIME HEATING. AGAIN...SHEAR PROFILES FAVORABLE FOR
SUPERCELLS...MAINLY OVER COLORADO...BUT DIMINISHING INSTABILITY
EASTWARD THROWS INTO DOUBT IF INTENSITY CAN BE SUSTAINED.

MONDAY THROUGH THURSDAY...
TROUGH WHICH WILL DIG INTO THE UPPER MISSISSIPPI RIVER VALLEY THIS
WEEKEND WILL BE KICKED OUT BY DISTURBANCE EJECTING INTO THE CANADIAN
PRAIRIE MID WEEK. FOR THE CENTRAL HIGH PLAINS...NORTHWEST FLOW EARLY
IN THE WEEK WILL GRADUALLY TRANSITION TO A ZONAL FLOW BY THE END OF
THE WEEK. THUS...EXPECT A SLOW WARMING TREND...AND IN GENERAL WILL
BE UNDERCUTTING MEX GUIDANCE.

CONVECTION...INSTABILITY AND MOISTURE AXIS WILL BEGIN THE WEEK OVER
EASTERN COLORADO...AND MOVE A LITTLE FURTHER EAST EACH DAY IN A
PERSISTENT LOW LEVEL UPSLOPE REGIME. CANADIAN DISTURBANCE WILL DRAG
A COLD FRONT THROUGH THE HIGH PLAINS ON THURSDAY. THUS...WILL HAVE
SLIGHT/CHANCE POPS IN COLORADO IN THE AFTERNOON AND KANSAS/NEBRASKA
IN THE EVENING EARLY IN THE PERIOD...WITH INCREASING AFTERNOON AREAL
COVERAGE BY MID WEEK TO COINCIDE WITH INSTABILITY AND MOISTURE AXIS
MOVEMENT. CHANCE POPS WILL BE LIMITED TO SOUTHWEST ZONES MONDAY
NIGHT WHEN LEFT EXIT REGION OF JET AND 700 MB VORT MAX SLIDE ACROSS
COLORADO. CHANCE POPS MAY BE WARRANTED FOR THURSDAY...BUT TIMING OF
THE FRONT DIFFICULT AT THIS RANGE...SO LEFT SLIGHT CHANCES FOR NOW.

JDK

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH UNTIL 6 AM MDT (7 AM CD) FOR CHEYENNE...
     DECATUR...NORTON...AND RAWLINS COUNTIES.
NE...FLASH FLOOD WATCH UNTIL 6 AM MDT (7 AM CDT) FOR DUNDY...
     HITCHCOCK...AND RED WILLOW COUNTIES.
CO...FLASH FLOOD WATCH UNTIL 6 AM MDT FOR CHEYENNE...KIT CARSON...
     AND YUMA COUNTIES.

&&
Hazardous weather outlook, Jul 22, 10:40 AM MDT, 7 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1040 AM MDT THU JUL 22 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1040 AM MDT THU JUL 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AS A COLD FRONT
MOVES ACROSS THE TRI-STATE AREA. A FEW OF THE STORMS MAY BECOME
SEVERE THIS AFTERNOON AND EVENING. THE PRIMARY THREAT WILL BE LARGE
HAIL AND DAMAGING WINDS. IN ADDITION...HEAVY RAIN MAY CAUSE LOCALIZED
FLOODING...ESPECIALLY ACROSS EXTREME SOUTHWEST NEBRASKA WHERE RECENT
RAIN HAS LEFT THE GROUND NEARLY SATURATED IN SOME LOCATIONS.

SHOWERS AND THUNDERSTORMS...SOME WITH LOCALLY HEAVY RAIN...WILL
CONTINUE THROUGH THE EVENING HOURS BEFORE DECREASING IN INTENSITY
AND COVERAGE DURING THE EARLY MORNING HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CHANCE FOR SHOWERS AND PERHAPS A FEW THUNDERSTORMS
THROUGH WEDNESDAY WITH THE HIGHEST PROBABILITY OVER FAR EASTERN
COLORADO AND THE LEAST OVER THE HILL CITY AREA. AT THIS TIME...SEVERE
STORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

MWM

In the hours before

Local storm report, Jul 22, 4:02 PM MDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
402 PM MDT THU JUL 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0401 PM     TSTM WND GST     GOODLAND                39.35N 101.71W
07/22/2004  64 MPH           SHERMAN            KS   AMATEUR RADIO

            KGLD ASOS

&&

MEHLE
Local storm report, Jul 22, 4:06 PM MDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE GOODLAND KS
406 PM MDT THU JUL 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     1 W GOODLAND            39.35N 101.73W
07/22/2004                   SHERMAN            KS   LAW ENFORCEMENT

            SEMI TRUCK BLOWN OVER ON HIGHWAY 24

0401 PM     TSTM WND GST     GOODLAND                39.35N 101.71W
07/22/2004  64 MPH           SHERMAN            KS   OFFICIAL NWS OBS

            KGLD ASOS

0403 PM     TSTM WND GST     GOODLAND                39.35N 101.71W
07/22/2004  76 MPH           SHERMAN            KS   OFFICIAL NWS OBS

            KGLD ASOS

0405 PM     HAIL             1 NE GOODLAND           39.36N 101.70W
07/22/2004  0.88 INCH        SHERMAN            KS   LAW ENFORCEMENT

&&

MEHLE
Local storm report, Jul 22, 4:11 PM MDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
411 PM MDT THU JUL 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0408 PM     HAIL             GOODLAND                39.35N 101.71W
07/22/2004  0.88 INCH        SHERMAN            KS   OFFICIAL NWS OBS

            OBSERVED AT WFO GLD

&&

MEHLE
Local storm report, Jul 22, 4:46 PM MDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
446 PM MDT THU JUL 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             12 S ARAPAHOE           38.68N 102.17W
07/22/2004  1.00 INCH        CHEYENNE           CO   TRAINED SPOTTER

&&

MEHLE
Local storm report, Jul 22, 4:58 PM MDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
458 PM MDT THU JUL 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0454 PM     HAIL             FLAGLER                 39.29N 103.07W
07/22/2004  0.75 INCH        KIT CARSON         CO   TRAINED SPOTTER

&&

MEHLE
Local storm report, Jul 22, 5:18 PM MDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
518 PM MDT THU JUL 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0517 PM     HAIL             10 S BURLINGTON         39.16N 102.27W
07/22/2004  1.00 INCH        KIT CARSON         CO   PUBLIC

            HAIL COVERING THE GROUND

&&

MEHLE

Nearby

Flash Flood Warnings in Colorado, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.